Illinois, 2011

Hail and Damaging Winds in Illinois, May 22, 2011

May 22, 2011 · NWS ILX · 38 events in 11 counties and zones

A strong cold front interacting with a highly unstable airmass triggered several rounds of thunderstorms across central Illinois during the afternoon of May 22nd. Numerous reports of large hail were received, with up to golfball-sized stones occurring across parts of Mason County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front interacting with a highly unstable airmass triggered several rounds of thunderstorms across central Illinois during the afternoon of May 22nd. Numerous reports of large hail were received, with up to golfball-sized stones occurring across parts of Mason County. In addition, 60 to 70 mph winds downed trees across Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 22, 11:11 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 22, 11:11 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1211 PM CDT SUN MAY 22 2011

.DISCUSSION...
ISSUED 1023 AM CDT SUN MAY 22 2011

PRIMARY FORECAST CONCERN IS WITH SEVERE WEATHER POTENTIAL. MOST
RECENT SPC OUTLOOK HAS THE NORTHWEST 2/3 OF THE CWA AS PART OF A
MODERATE RISK OF SEVERE WEATHER.

LARGE AREA OF CLEAR SKIES HAS BEEN OVER MUCH OF THE CWA THIS
MORNING...EXCEPT FOR SOME SCATTERED SHOWERS/THUNDERSTORMS NEAR
I-70 NORTHEAST TO NEAR DANVILLE. NORTHWEST HALF OF THE CWA STILL
RATHER CAPPED PER LATEST LAPS ANALYSIS...BUT CAP SHOULD ERODE
QUICKLY THROUGH EARLY AFTERNOON. MODIFYING THE 12Z ILX SOUNDING
FOR AFTERNOON CONDITIONS YIELDS CAPE VALUES OVER 3000 J/KG AND NO
CAP BY 21Z. ANALYSIS OF SRH...LAPSE RATES...VGP...AND BRN SHEAR
FROM THE LATEST NAM MODEL IS SUPPORTIVE OF SUPERCELL DEVELOPMENT
ALONG EITHER SIDE OF THE MISSISSIPPI RIVER BY LATE AFTERNOON.
MAIN QUESTION IS WITH TIMING OF DEVELOPMENT. LATEST NAM MODEL
SUGGESTS THE STORMS WOULD BE AS FAR EAST AS I-55 BY MID
AFTERNOON...WITH THE HRRR...RUC AND 4KM ARW/NMM MODELS KEEPING
THINGS WEST OF GALESBURG AND RUSHVILLE UNTIL LATE AFTERNOON. NO
OBVIOUS FORCING MECHANISM AS FAR EAST AS I-55 AT THAT TIME...SO
WILL LEAN MORE TOWARD THE TIMING ON THE OTHER MODELS FOR NOW.

ZONE/GRID UPDATE EARLIER WAS PRIMARILY DONE TO REFLECT THE SHOWER
TRENDS IN EAST CENTRAL ILLINOIS...AS WELL AS UPDATE WEATHER GRIDS
TO MENTION SEVERE THREAT. TEMPERATURES AND WINDS STILL LOOK GOOD.

GEELHART

&&

.AVIATION...
ISSUED 1211 PM CDT SUN MAY 22 2011

LITTLE CHANGE MADE TO PREVIOUS TAF SET. MAIN CONCERN REMAINS WITH
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING.
INDIVIDUAL STORMS INITIALLY WILL BE CAPABLE OF PRODUCING WINDS
OVER 50 KNOTS AS WELL AS HAIL...THEN WILL TRANSITION MORE INTO A
SOLID LINE AS THE STORMS PUSH FURTHER EAST ACROSS THE TAF SITES.
MOST LIKELY TIME FRAME FOR THE WORST OF THE STORMS APPEARS TO BE
AS EARLY AS 23-24Z AROUND KPIA/KSPI...RANGING TO AROUND 02-03Z
AROUND KDEC/KCMI. ONCE THE LINE PASSES...VFR CONDITIONS TO
PREVAIL. INCREASING PRESSURE GRADIENT LATE IN THE PERIOD SHOUD
ALLOW GUSTS TO REACH 20-25 KNOTS AGAIN BY LATE MONDAY MORNING.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 330 AM CDT SUN MAY 22 2011

UNSETTLED WEATHER PATTERN EXPECTED THROUGH MID WEEK ACROSS CENTRAL
IL. SPC CONTINUES SLIGHT RISK OF SEVERE STORMS TODAY AND SHIFTS
SLIGHT RISK SOUTH OF I-70 MON AND TUE. 00Z MODELS ARE IN DECENT
AGREEMENT NEXT FEW DAYS AND EVEN 00Z GFS AND ECMWF IN FAIR
AGREEMENT WITH HANDLING UPPER LEVEL LOW MOVING INTO IL DURING
MID WEEK. BUT QPF FIELDS WITH MCS/S CONTINUE TO VARY BETWEEN
MODELS AND FROM ONE MODEL RUN TO THE NEXT...SO CONFIDENCE IN
RAINFALL AMOUNTS EACH PERIOD IS LOW. HPC PAINTS HEAVY QPF OVER
CENTRAL AND SW IL INTO MO NEXT 5 DAYS SO FLOOD POTENTIAL WILL
LIKELY INCREASE THROUGH MID WEEK.

SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

WEAKENING MCS WITH ASSOCIATED SCATTERED THUNDERSTORMS MOVING EAST
ACROSS EASTERN IA...NE MO INTO NW IL TOWARD THE IL RIVER WITH A
THUNDERSTORM NORTH OF PEORIA AND FROM QUINCY WEST. RADAR MOSAIC
SHOWS OUTFLOW BOUNDARY JUST EAST OF THE IL RIVER AND SHOWED THE
WARM FRONT LIFTING NE OF DANVILLE AROUND 1 AM WHEN SE WINDS
SHIFTED SOUTH. STRONG 995 MB LOW PRESSURE WAS OVER CENTRAL SD WITH
ITS WARM FRONT OVER FAR NE IL NEAR CHICAGO. FAIRLY MOIST DEWPOINTS
OVER CENTRAL/SE IL FROM 60-65F WITH SOUTH WINDS 5 TO 15 MPH. ALOFT
UPPER LEVEL RIDGE THAT WAS OVER IL 24 HOURS AGO HAD SHIFTED EAST
INTO THE APPALACHIANS WHILE STRONG 553 DM 500 MB LOW WAS ALONG THE
SD/NE BORDER PUTTING IL IN A SW UPPER LEVEL FLOW.

MODELS CONTINUE TO BRING STRONG SURFACE AND UPPER LEVEL LOW INTO
NORTHERN WI BY DAWN MONDAY. AIR MASS IN WARM SECTOR OVER CENTRAL
IL GETS QUITE UNSTABLE BY AFTERNOON WITH CAPES ELEVATING BETWEEN
2000 AND 3500 J/KG AND HIGHEST SE OF THE IL RIVER. ISOLATED TO
SCATTERED CONVECTION TO OCCUR THIS MORNING OVER CENTRAL IL AND
EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP DURING MID/LATE
AFTERNOON ESPECIALLY OVER THE IL RIVER VALLEY. SPC HAS ALL OF AREA
IN A SLIGHT RISK THIS AFTERNOON AND EVENING WITH 30% CHANCE OF
VERY LARGE HAIL 2 INCH OR LARGE WEST OF I-57...30% OF DAMAGING
WIND GUSTS FROM THE IL RIVER SE AND 10% RISK OF STRONG TORNADOES
OVER THE IL RIVER VALLEY. HIGHS IN THE MID TO UPPER 80S WITH MUGGY
DEWPOINTS IN THE MID TO UPPER 60S BY AFTERNOON. BREEZY S/SW WINDS
15 TO 25 MPH AND GUSTS TO 30 MPH BY AFTERNOON.

CONVECTION CHANCES TO DIMINISH OVERNIGHT BUT EXPECT MORE TO
DEVELOP BY MON AFTERNOON WITH ANOTHER WARM AND HUMID DAY WITH
HIGHS IN THE LOW TO MID 80S EXPECTED WITH COLD FRONT SETTLING
SOUTHWARD INTO NORTHERN IL. SPC SHIFTED SLIGHT RISK OF SEVERE
STORMS SOUTH OF I-70 WHERE AIR MASS MORE UNSTABLE. FRONTAL
BOUNDARY APPEARS TO PRESS INTO SOUTHERN IL BY TUE AND THEN BECOME
MORE ACTIVE WITH SHORT WAVES AND LOW PRESSURE MOVING ALONG IT. SO
LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS SHIFT NORTHWARD FROM
SOUTHERN IL INTO CENTRAL IL BY TUE. SPC CONTINUES SLIGHT RISK OF
SEVERE STORMS SOUTH OF I-70 TUE. NOT AS WARM OVER CENTRAL IL TUE
WITH HIGHS RANGING FROM LOWER 70S FROM I-74 NORTH TO THE UPPER 70S
AND LOWER 80S IN SE IL.

LONG TERM...WEDNESDAY THROUGH SATURDAY.

ANOTHER STRONG CUTOFF UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW
TO EMERGE OVER THE CENTRAL PLAINS BY WED AND MOVE INTO IL THU.
THIS TO LIKELY BRING MORE SHOWERS AND THUNDERSTORMS TO CENTRAL AND
SE IL WITH HEAVY RAINS ALSO A THREAT. WILL CONTINUE A TEMP
GRADIENT FROM COOLER READINGS NORTH TO WARMER READINGS SOUTH
DURING MID WEEK. UPPER LEVEL LOW WEAKENS AS IT SHIFTS EAST OF IL
FRI BUT ANOTHER UPPER LEVEL LOW/TROF TO SETTLE INTO THE MIDWEST NEXT
WEEKEND KEEPING A CHANCE OF SHOWERS AROUND ALONG WITH BELOW NORMAL
TEMPS.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 10:34 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1134 AM CDT SUN MAY 22 2011

ILZ036-040-041-047-049-050-231100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1134 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS OVER
70 MPH...GOLF BALL SIZE HAIL OR LARGER...FREQUENT LIGHTNING AND
TORNADOES. THE STORMS SHOULD BEGIN TO FORM EARLY THIS AFTERNOON
ACROSS MISSOURI AND IOWA...THEN MOVE INTO ILLINOIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG WITH HEAVY RAINS.

WATER LEVELS ON THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...
ALTHOUGH IT WILL REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...MOST LIKELY THROUGH ABOUT 8 PM.

ILZ027>031-037-038-042-043-048-051-231100-
DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-MENARD-PEORIA-SANGAMON-STARK-
TAZEWELL-WOODFORD-
1134 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS OVER
70 MPH...GOLF BALL SIZE HAIL OR LARGER...FREQUENT LIGHTNING AND
TORNADOES. THE STORMS SHOULD BEGIN TO FORM EARLY THIS AFTERNOON
ACROSS MISSOURI AND IOWA...THEN MOVE INTO ILLINOIS. AREAS FROM
JACKSONVILLE TO PEORIA WILL BE AFFECTED FIRST...WITH THE STORMS
MOVING TOWARD THE I-55 CORRIDOR DURING THE LATE AFTERNOON OR EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG WITH HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH MID
EVENING...MOST LIKELY BETWEEN 2 PM AND 10 PM.

ILZ044>046-052>057-061-231100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
1134 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. ALTHOUGH SOME
STORMS ARE POSSIBLE THIS AFTERNOON...THE MAIN SEVERE WEATHER
THREAT WILL BE THIS EVENING...THROUGH SHORTLY AFTER MIDNIGHT. SOME
OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS OVER 60 MPH...GOLF
BALL SIZE HAIL OR LARGER...FREQUENT LIGHTNING AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG WITH HEAVY
RAINS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...MAINLY BETWEEN 8 PM AND 2 AM.

ILZ062-063-066>068-071>073-231100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1134 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. WHILE A FEW STORMS
ARE POSSIBLE THIS AFTERNOON...THE MAIN SEVERE WEATHER RISK WILL BE
TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
AS WELL.

LINGERING FLOODING ALONG THE WABASH RIVER IS EXPECTED TO SUBSIDE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS MONDAY
AND TUESDAY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS...FREQUENT
LIGHTNING AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BETWEEN 10 PM AND 4 AM.

GEELHART

In the hours before

Special weather statement, May 22, 7:08 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
808 AM CDT SUN MAY 22 2011

ILZ056-057-061>063-066>068-221430-
CLARK-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-SHELBY-
808 AM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLES...CUMBERLAND...NORTHEASTERN
EFFINGHAM...NORTHERN JASPER...NORTHWESTERN CRAWFORD...SOUTHEASTERN
SHELBY...SOUTHWESTERN EDGAR AND WESTERN CLARK COUNTIES UNTIL 930 AM
CDT...

AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEOGA...OR 13 MILES SOUTHWEST OF MATTOON...
MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LERNA...
  JANESVILLE...
  MATTOON...
  CHARLESTON...
  ASHMORE...
  WESTFIELD...

OTHER LOCATIONS AFFECTED INCLUDE...TROWBRIDGE...PARADISE...ETNA...
TRILLA...COLES COUNTY AIRPORT AND FOX RIDGE STATE PARK.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3974 8785 3920 8770 3905 8843 3937 8860
TIME...MOT...LOC 1308Z 240DEG 34KT 3933 8848

SHIMON
Local storm report, May 22, 7:16 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
816 AM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             NEOGA                   39.32N 88.45W
05/22/2011  E0.75 INCH       CUMBERLAND         IL   FIRE DEPT/RESCUE

            DIME SIZE HAIL

&&

GEELHART
Special weather statement, May 22, 12:08 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CDT SUN MAY 22 2011

ILZ029-037-041-042-221900-
LOGAN-MASON-PEORIA-TAZEWELL-
108 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASON...NORTHWESTERN
LOGAN...SOUTHERN PEORIA AND SOUTHERN TAZEWELL COUNTIES UNTIL 200 PM
CDT...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLASFORD TO 7 MILES
NORTHWEST OF EASTON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN LOGAN...MASON...PEORIA AND TAZEWELL COUNTIES...INCLUDING
THE CITIES OF MANITO...PEKIN...SOUTH PEKIN...GREEN VALLEY...MORTON...
SAN JOSE...TREMONT AND DELAVAN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4061 8933 4026 8948 4025 9009 4061 8974
TIME...MOT...LOC 1808Z 257DEG 18KT 4056 8972 4030 8990

GEELHART

The radar

The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

34 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
May 22, 12:22 PM CST to 12:23 PM CST
Where
Mason County, 1 mi S of Manito
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
40.406, -89.770

Hail, Mason

When
May 22, 12:23 PM CST to 12:24 PM CST
Where
Mason County, Manito
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -89.770

Hail, Mason

When
May 22, 12:27 PM CST to 12:28 PM CST
Where
Mason County, 1 mi S of Manito
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
40.406, -89.770

Hail, Tazewell

When
May 22, 12:46 PM CST to 12:47 PM CST
Where
Tazewell County, 1 mi NNW of Tremont
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.533, -89.487

Hail, Tazewell

When
May 22, 1:00 PM CST to 1:05 PM CST
Where
Tazewell County, Morton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.620, -89.450

Hail, Morgan

When
May 22, 1:05 PM CST to 1:06 PM CST
Where
Morgan County, Jacksonville
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.730, -90.230

Hail, Morgan

When
May 22, 1:10 PM CST to 1:11 PM CST
Where
Morgan County, Jacksonville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.730, -90.230

Hail, Tazewell

When
May 22, 1:10 PM CST to 1:11 PM CST
Where
Tazewell County, Deer Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.630, -89.330

Hail, Woodford

When
May 22, 1:15 PM CST to 1:16 PM CST
Where
Woodford County, Goodfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.630, -89.280

Hail, Woodford

When
May 22, 1:26 PM CST to 1:27 PM CST
Where
Woodford County, 1 mi S of Eureka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.706, -89.270

Hail, Menard

When
May 22, 1:29 PM CST to 1:30 PM CST
Where
Menard County, 0.87 mi SW of Lincns New Salem St
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.960, -89.840

Hail, Woodford

When
May 22, 1:31 PM CST to 1:32 PM CST
Where
Woodford County, Secor
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.730, -89.130

Hail, Menard

When
May 22, 1:33 PM CST to 1:34 PM CST
Where
Menard County, 1 mi NW of Athens
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.960, -89.743

Hail, Logan

When
May 22, 1:35 PM CST to 1:36 PM CST
Where
Logan County, Middletown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.100, -89.580

Hail, Woodford

When
May 22, 1:40 PM CST to 1:41 PM CST
Where
Woodford County, 2 mi E of Secor
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.730, -89.092

Hail, Menard

When
May 22, 1:44 PM CST to 1:45 PM CST
Where
Menard County, 8 mi E of Petersburg
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.020, -89.699

Hail, Menard

When
May 22, 1:45 PM CST to 1:46 PM CST
Where
Menard County, Athens
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.950, -89.730

Hail, Morgan

When
May 22, 2:00 PM CST to 2:01 PM CST
Where
Morgan County, 1 mi S of Franklin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.605, -90.050

Hail, Logan

When
May 22, 2:05 PM CST to 2:06 PM CST
Where
Logan County, Elkhart
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.020, -89.480

Hail, Sangamon

When
May 22, 2:11 PM CST to 2:12 PM CST
Where
Sangamon County, 2.12 mi W of Williamsville
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.950, -89.590

Hail, Sangamon

When
May 22, 2:35 PM CST to 2:36 PM CST
Where
Sangamon County, 0.74 mi WNW of Springfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.803, -89.663

Hail, Sangamon

When
May 22, 2:37 PM CST to 2:38 PM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.800, -89.650

Thunderstorm Wind, De Witt

When
May 22, 2:38 PM CST to 2:43 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.150, -88.950

A tree was blown onto a powerline, causing a brief power outage.

Hail, Sangamon

When
May 22, 2:40 PM CST to 2:41 PM CST
Where
Sangamon County, Southern View
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.750, -89.650

Hail, Sangamon

When
May 22, 2:40 PM CST to 2:41 PM CST
Where
Sangamon County, Leland Grove
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.770, -89.700

Hail, Knox

When
May 22, 4:31 PM CST to 4:32 PM CST
Where
Knox County, Rio
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.120, -90.400

Hail, Fulton

When
May 22, 4:55 PM CST to 4:56 PM CST
Where
Fulton County, Canton
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.570, -90.030

Hail, Fulton

When
May 22, 4:58 PM CST to 4:59 PM CST
Where
Fulton County, 2 mi E of Canton
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.570, -89.992

Hail, Peoria

When
May 22, 5:11 PM CST to 5:12 PM CST
Where
Peoria County, Trivoli
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.900

Hail, Peoria

When
May 22, 5:16 PM CST to 5:17 PM CST
Where
Peoria County, Hanna City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.800

Hail, Fulton

When
May 22, 5:29 PM CST to 5:30 PM CST
Where
Fulton County, St David
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.480, -90.050

Hail, Peoria

When
May 22, 5:37 PM CST to 5:38 PM CST
Where
Peoria County, Glasford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.820

Hail, Tazewell

When
May 22, 5:50 PM CST to 5:51 PM CST
Where
Tazewell County, North Pekin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.620, -89.620

Hail, Tazewell

When
May 22, 5:50 PM CST to 5:55 PM CST
Where
Tazewell County, Pekin
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.570, -89.630

Thunderstorm Wind, Knox

When
May 22, 6:25 PM CST to 6:30 PM CST
Where
Knox County, 2.82 mi SE of Dahinda
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.906, -90.076

An 8-inch diameter tree was blown down onto U.S. 150 about 1/4 mile east of the Spoon River.

Thunderstorm Wind, Knox

When
May 22, 6:30 PM CST to 6:35 PM CST
Where
Knox County, 3 mi N of Douglas
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.823, -90.080

The roof of a hog pen was damaged by strong winds 3 miles north of Douglas.

Thunderstorm Wind, Knox

When
May 22, 6:40 PM CST to 6:45 PM CST
Where
Knox County, 2.95 mi NNE of Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.110, -90.030

Several trees were blown down, blocking both lanes of the access road to the Lake Calhoun Golf Course.

Hail, Knox

When
May 22, 7:00 PM CST to 7:01 PM CST
Where
Knox County, Abingdon
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.800, -90.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305596, 305597, 305598, 305599, 305656, 305600, 305601, 305602, 305603, 305604, 305605, 305606, 305607, 305608, 305610, 305614, 305615, 305616, 305617, 305618, 305622, 305623, 305648, 305625, 305626, 305629, 305631, 305633, 305634, 305636, 305637, 305638, 305640, 305655, 305644, 305650, 305646, 305643.